Alert archive / Iowa / Flash Flood Warnings in 2002
Flash Flood Warning 8, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Aug 23, 2002, 2:47 AM CDT for Fremont County, Iowa; Otoe County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 2:47 AM CDT (07:47 UTC)
- Expired
- Aug 23, 2002, 8:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Fremont County, IA, Otoe County, NE
The radar
The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3464 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 11.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KOAX 230747
FFWOMA
IAC071-NEC131-231345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
247 AM CDT FRI AUG 23 2002
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
OTOE COUNTY IN SOUTHEAST NEBRASKA
FREMONT COUNTY IN SOUTHWEST IOWA
* UNTIL 845 AM CDT
* AT 237 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN UP TO 3 INCHES NORTHWEST OF PALMYRA. LINES OF
THUNDERSTORMS ARE EXPECTED TO MERGE OVER THE AREA BETWEEN 3 AM
AND 5 AM. THERE IS A POTENTIAL FOR MORE HEAVY RAINFALL AND
FLASH FLOODING ACROSS THE AREA.
* SOME LOCATIONS AFFECTED...SYRACUSE...NEBRASKA CITY...AND SIDNEY
IOWA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND
MOVE TO HIGHER GROUND.
LAT...LON 4091 9540 4060 9537 4054 9646 4078 9643
4080 9583
POLLACKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:15 AM CDT, 32 minutes earlier.
Area forecast discussion, Aug 23, 2:15 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 215 AM CDT FRI AUG 23 2002 HEAVY RAINS OVER PARTS OF CWA OVERNIGHT AND EARLY THIS AM HAVE DUMPED GROUND TRUTH AMOUNTS OF SLIGHTLY OVER 2.00 IN 24HRS OVER SOME LOCATIONS. RADAR ESTIMATES UP TO 3-4 WILL LIKELY BE VERIFIED ONCE REPORTS BEGIN TO FLOW IN LATER. RADAR LOOPS CONTINUE TO SHOW TRAINING STORMS. WITH STORMS CONTINUING TO BACK BUILD...FLASH FLOOD THREAT WILL CONTINUE THRU MORNING. CORFIDI VECTORS SHOW SLOW MOVEMENT TO THE NE. PER 00Z UAA...REGION UNDER RIGHT REAR QUAD OF JET. RUC HAS HAD GOOD HANDLE ON THE UPPER LEVEL DIVERGENCE THUS FAR. SHORTWAVE ASSOCIATED WITH THESE STORMS IS MOVING NEWD OVR NWRN IA...WITH ANOTHER CIRCULATION OF NOTE OVER SWRN NEB RESPONSIBLE FOR LINE OF CONVECTION MOVING NEWD. THESE STORMS HAVE WEAKEND SOMEWHAT LAST 45 MIN...BUT WL NEED TO MONITOR CLOSELY. WL HAVE TO UP POPS FOR MORNING HOURS ACROSS ENTIRE CWA. AVN SEEMED TO HAVE BEST HANDLE ON THE CONVECTION OVR ERN NEB/SWRN IA...BUT WASNT DOING WELL WITH ONGOING CONVECTION OVER SWRN NEB. WL TREND END OF PRECIP FROM NW TO SE TDY WITH CONVECTION ENDING OVER THE SE BY EARLY AFTERNOON. NEXT SHORTWAVE COMES ROLLING INTO NWRN NEB LATER TONIGHT. FROM HERE...MODELS DIVERGE...AND SO HAVE TAKEN A BLEND. HAVE BOOSTED POPS FOR TONIGHT...SAT...SAT NIGHT. ETA IS MUCH MORE AGRESSIVE WITH SHORTWAVES THAN AVN. OVERALL HAVE MADE MINOR CHANGES TO TEMPS THRU FORECAST. .OMA...NONE. GRIFFIS
In the hours before
Local storm report, Aug 22, 8:55 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
855 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
830 PM 5 S STANTON NE 60 MPH TSTM GUST
08/22/02 STANTON REPORTED BY STORM
SPOTTER.Local storm report, Aug 22, 9:46 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
946 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0942 PM 9 NW OMAHA EPPLEY AIRFIEL NE 1 INCH HAIL
08/22/02 WASHINGTON REPORTED BY STORM
SPOTTER.Local storm report, Aug 23, 12:15 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1213 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
900 PM 5 W LINCOLN NE 1 INCH HAIL
08/21/02 LANCASTER HEAVY RAIN REPORTED BY
LAW ENFORCEMENT OFFICIAL.
941 PM CERESCO NE .75 INCH HAIL
08/21/02 SAUNDERS REPORTED BY STORM
SPOTTER. EVENT DURATION
3 MINUTES.
1045 PM LINCOLN NE .75 INCH HAIL
08/21/02 LANCASTER REPORTED BY PUBLIC.
1110 PM LA VISTA NE WIND DAMAGE
08/21/02 SARPY ESTIMATED 60 MPH WINDS
WITH POWER LINES AND
TREES DOWN, REPORTED BY
LAW ENFORCEMENT
OFFICIAL. EVENT
DURATION 15 MINUTES.
1110 PM CERESCO NE WIND DAMAGE
08/21/02 SAUNDERS EVENT DURATION 15
MINUTES.
1112 PM BELLEVUE NE .75 INCH HAIL
08/21/02 SARPY REPORTED BY MEDIA.
1115 PM LINCOLN NE .88 INCH HAIL
08/21/02 LANCASTER
1115 PM LINCOLN NE WIND DAMAGE
08/21/02 LANCASTER TREES DOWN AND SKYLIGHT
BLOWN OFF OF CHURCH,
REPORTED BY EMERGENCY
MANAGEMENT.
1145 PM LINCOLN NE .88 INCH HAIL
08/21/02 LANCASTER SCATTERED REPORTS OF
TREES AND POWER LINES
DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
642 PM 9 NW ALBION NE 1 INCH HAIL
08/22/02 BOONE REPORTED BY COOPERATIVE
OBSERVER. EVENT
DURATION 5 MINUTES.
653 PM 5 N ALBION NE 1.75 INCH HAIL
08/22/02 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
658 PM ALBION NE 1.75 INCH HAIL
08/22/02 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
658 PM 5 N ALBION NE 1.75 INCH HAIL
08/22/02 BOONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
755 PM 2 NE NEWMAN GROVE NE 1.75 INCH HAIL
08/22/02 MADISON HAIL COVERING THE
GROUND REPORTED BY
PUBLIC.
828 PM MADISON NE .75 INCH HAIL
08/22/02 MADISON REPORTED BY PUBLIC.
830 PM 5 S STANTON NE 60 MPH TSTM GUST
08/22/02 STANTON REPORTED BY STORM
SPOTTER.
942 PM 9 NW OMAHA EPPLEY AIRFIEL NE 1 INCH HAIL
08/22/02 WASHINGTON REPORTED BY STORM
SPOTTER.Local storm report, Aug 23, 1:59 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
159 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM 2 E ASHLAND NE FLOOD
08/23/02 SARPY US HWY 6 UNDER 2 TO 3
FEET OF WATER AND
MUD.REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 2:03 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
203 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM PLATTSMOUTH NE FLOOD
08/22/02 CASS HWY 66 UNDER WATER EAST
OF LOUISVILLE TO CEDAR
CRK SPUR. PLATTSMOUTH
STREETS FLOODED.
CITIZEN HAD TO BE
RESCUED FROM CAR
STALLED IN FLOOD
WATERS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 2:40 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0200 AM ASHLAND NE FLOOD
08/23/02 SAUNDERS PART OF RAILROAD BRIDGE
WASHED OUT NEAR
INTERSECTION OF
HIGHWAYS 6 AND 63.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:23 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 52 min |
| Aug 22, 8:51 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 39 min |
| Aug 22, 9:07 PM CDT | Tornado Warning | OAX | Fremont | 23 min |
| Aug 22, 9:47 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 43 min |
| Aug 22, 9:58 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 47 min |
| Aug 23, 12:04 AM CDT | Flash Flood Warning | OAX | Mills | 6 hr |
| Aug 22, 7:08 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 37 min |
| Aug 22, 7:15 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison | 45 min |
| Aug 22, 7:19 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 26 min |
| Aug 22, 7:48 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 27 min |
| Aug 22, 8:03 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 27 min |
| Aug 22, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 33 min |
| Aug 22, 9:09 PM CDT | Tornado Warning | OAX | Saunders | 36 min |
| Aug 22, 9:21 PM CDT | Tornado Warning | OAX | Douglas | 24 min |
| Aug 22, 9:31 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 29 min |
| Aug 22, 10:01 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy, Saunders | 29 min |
| Aug 22, 11:21 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 54 min |
| Aug 22, 11:37 PM CDT | Flash Flood Warning | OAX | Cass | 4 hr |
| Aug 23, 1:23 AM CDT | Flash Flood Warning | OAX | Sarpy | 6 hr |
| Aug 23, 1:59 AM CDT | Flash Flood Warning | OAX | Lancaster, Saunders | 6 hr |
| Aug 23, 3:28 AM CDT | Flash Flood Warning | OAX | Cass | 4 hr |
| Aug 23, 3:58 AM CDT | Flash Flood Warning | OAX | Saline | 6 hr |
| Aug 23, 4:31 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 29 min |
Nearby
Flash Flood Warnings in Iowa, 2002Flash Flood Warnings in Nebraska, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.